[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.173.234.140. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1970

Steroid-Induced Lipemia: A Complication of High-Dosage Corticosteroid Therapy

Author Affiliations

Seattle

From the Department of Medicine, University of Washington School of Medicine, and Seattle Veterans Administration Hospital, Seattle.

Arch Intern Med. 1970;125(1):129-134. doi:10.1001/archinte.1970.00310010131015
Abstract

The unmasking of latent diabetes and aggravation of preexisting abnormalities in carbohydrate tolerance are well-known consequences of corticosteroid administration.1 The occasional occurrence of lipemia (milky plasma) in patients receiving high doses of glucocorticoids has suggested that administration of these drugs also may be associated with rather profound disturbances in lipid metabolism. Two patients were observed in whom marked lipemia and symptomatic diabetes developed while they were receiving high-dosage corticosteroid therapy for collagen disorders. One patient was studied in detail in order to explore the pathogenesis of this syndrome.

Results of these investigations indicate that gross lipemia in such patients is a reversible form of exogenous lipemia which results from impaired metabolism of dietary fat.

Patient Summaries 

Patient 1.  —A 16-year-old boy entered the Children's Orthopedic Hospital because of generalized weakness and diffuse muscle pain. He had been well until one month prior to admission when stomatitis, dysphagia, and generalized

×